Antibiotic-associated colitis is an inflammation of the large intestine. It happens when there is too much Clostridium difficile (C. diff) bacteria in the intestines after taking antibiotics.
The Stomach, Liver, and Intestines
Copyright © Nucleus Medical Media, Inc.
Antibiotics can kill good bacteria in the large intestine. It does not kill C. diff . Instead, it grows with no control and makes toxins. This bothers the lining of the intestine and causes swelling.
This problem happens in people who use antibiotics. It is also more common in older adults and people staying in care centers.
Other things that may raise the risk are:
Problems may be:
You will be asked about your symptoms and health history. A physical exam will be done.
Tests that may be done are:
The goal is to treat the infection. Choices are:
Antibiotics should only be taken when they are given by a doctor.
Crohn’s and Colitis Foundation of America
National Institute of Diabetes and Digestive and Kidney Diseases
Canadian Association of Gastroenterology
Canadian Digestive Health Foundation
Clostridioides (Clostridium) difficile infection in adults. EBSCO DynaMed website. Available at: https://www.dynamed.com/condition/clostridioides-clostridium-difficile-infection-in-adults-19. Accessed September 10, 2020.
Clostridium difficile (C. diff). Centers for Disease Control and Prevention website. Available at: https://www.cdc.gov/cdiff. Accessed September 10, 2020.
Clostridium difficile infection. Centers for Disease Control and Prevention website. Available at:
...(Click grey area to select URL)
Accessed September 10, 2020.
McDonald LC, Gerding DN, et al. Clinical Practice Guidelines for Clostridium difficile Infection in Adults and Children: 2017 Update by the Infectious Diseases Society of America (IDSA) and Society for Healthcare Epidemiology of America (SHEA). Clin Infect Dis 2018 Mar 19;66(7):e1.
Probiotics to prevent antibiotic-associated diarrhea. EBSCO DynaMed website. Available at: https://www.dynamed.com/prevention/probiotics-to-prevent-antibiotic-associated-diarrhea-19. Accessed September 10, 2020.
3/18/2016 EBSCO DynaMed Systematic Literature Surveillance http://www.dynamed.com/topics/dmp~AN~T114378/Clostridium-difficile-infection: Sheitoyan-Pesant C, Abou Chakra CN, et al. Clinical and healthcare burden of multiple recurrences of Clostridium difficile infection. Clin Infect Dis. 2016 Mar 1;62(5):574-580.
Last reviewed March 2020 by
EBSCO Medical Review Board
Shawna Grubb, RN
Last Updated: 3/19/2021